Azathioprine side effects? thoughts welcome! - NRAS

NRAS
26,504 members30,416 posts

Azathioprine side effects? thoughts welcome!

Superfloozie
Superfloozie
8 Replies

Hi all, I have PSA, Chrons, Diabetes, and my PSA is very active so I've just been put on Azathioprine 50mg starter dose, I'm already on Stelara, Hydroxy, oral Pred 5mg, Celecoxib, Vit D, Probiotics, vit c. I tend to have bad side effects to most things and having taken it on tues and wed morning, had to spend wed in bed due to dizziness, sickness, violent tummy upsets, the whole world was moving it was so bad and so I didn't take it thursday and haven't as yet today. I took it after breakfast - porridge so it was a reasonable size meal. Today I still feel nauseous and dizzy but am thinking I need to try again - having looked around I see people have started on 25mg rather than 50 - maybe split into morning and night - really my question is how violent to the side effects need to be to not take it! Normally I wouldn't even consider taking it again but I have failed on every other medication for PSA available so not sure how hard I have to try!

thanks for listening!

8 Replies
oldestnewest
oldtimer

Oh dear you are having problems! Did all the symptoms disappear when you didn't take it? (Just in case it was due to something else). If not, then reducing down the dose to 25mg seems a sensible move. The dose is normally increased to match your weight I gather.

I'm now on 75mg mornings and 100mg at night. I started on 75mg twice a day! I do have nausea, sometimes sickness, and frequent bowel action with cramps, but I think the dizziness I get is due to orthostatic hypotension (where your blood pressure falls considerably when you stand up). Because it is my last option and I'm not eligible for biologics, I just put up with the side effects - anyway they are so much less than I have had with other medication and it does seem to be (partially) controlling the flares.

1 like
Reply
Superfloozie

Gosh that seems a big dose! I'm guessing as I'm already on a biologic they didn't want to go too hard and fast. Yes stopped taking it wed. Still have some nausea and dizziness but nothing like it was and improving steadily. As it's also last drug for me then I will try tonight with 25mg. How long have u been on it and has the nausea etc improved? Thanks so much for answering 😀

1 like
Reply
Dezie

I would try taking it in the evening before bed. I started with 50, my main side effect was headaches hence taking them in the evening to try and sleep through anything! Headaches didn't last more then a few weeks. Make sure you are having blood tests, once a week for a few months when starting this drug. Hope that helps! Let me know if you have any more questions

All the best

1 like
Reply
Superfloozie

Thanks so much Dezie, it’s good the headaches didn’t last too long, have you found it’s given you some relief? I’m defo going to take at night, weirdly I haven’t been asked to do blood tests, I wonder if that’s an oversight as it’s via my gastro chap rather than via rheumatology, with rheumy having input. I did my normal bloods last week but have nothing else scheduled.

Thank u again for the info.

Reply
Dezie
Dezie
in reply to Superfloozie

Yes helped me for 2-3 years. I took it alone and also in combinations with something else.

From what iv read when ever you take azathriprone it's recommended your have a blood test once a week for at least a month to Check:

Haemoglobin

Total white cell count

Neutrophil count

Platelet count

liver function tests

I would Defo check this out. Iv been on this drug a few times and have always been monitored

Reply
Superfloozie

Hi Dezie, I’ve booked in a GP appt to ask for blood tests. On Stelara I only have them every three months and having looked around after your post it seems important to have them more often. Thanks so much for flagging that for me. I’m glad it helped for a while. I took 25mg last night, woke up with sweats but went back to sleep so fingers crossed tonight will be ok. Feeling a wee bit dizzy this morning but keeping fingers and toes crossed.

Thanks so much for your post😀

Reply
Dezie
Dezie
in reply to Superfloozie

Just try and be patient with it. Hopefully it will all settle.

Hope all goes well. I'm here if you have any questions.

Good luck 🙏

1 like
Reply
Superfloozie

thanks so much for that, I have such awful side effects generally that my patience is very short! With the tablets cut in half and taken at night it is much better... I have stinky headache, awful heartburn and some dizzyness but overall much more bearable - weirdly I think its also effecting my blood glucose levels as they are generally lower than normal (Im diabetic). If I can get some efficacy at the lower level then for me thats a massive win.

Thanks for your help and support.

Reply

You may also like...